North Carolina, 2012

Tornado in North Carolina, August 11, 2012

August 11, 2012 · NWS RAH · 1 event in 1 county or zone

A QLCS tornado briefly spun up in Wilson County as it encountered a moist and moderately unstable air mass in place across eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A QLCS tornado briefly spun up in Wilson County as it encountered a moist and moderately unstable air mass in place across eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 2:18 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 11, 2:18 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT SAT AUG 11 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL OVER THE TN VALLEY THIS MORNING WILL
MOVING SLOWLY EASTWARD ACROSS THE MIDDLE ATLANTIC REGION LATE THIS
AFTERNOON INTO SUNDAY. WEAK HIGH PRESSURE WILL BUILD IN FROM THE
WEST LATE SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM SATURDAY...

OVERVIEW:
CLOSED UPPER LOW OVER THE GREAT LAKES WILL LIFT NORTHEAST INTO
QUEBEC TONIGHT. ATTENDANT UPPER TROUGH AND SURFACE COLD FRONT WILL
REMAIN STALLED OVER WESTERN NC...THEN PROGRESS EASTWARD ACROSS THE
CAROLINAS LATE TONIGHT/EARLY SUNDAY.

PRECIP CHANCES:

VERY CHALLENGING PRECIP/CONVECTIVE FORECAST FOR THIS AFTERNOON AND
THIS EVENING.

THE SURFACE COLD FRONT WAS NEAR THE FOOTHILLS OF THE CAROLINAS AND
VIRGINIA. IN THE BROAD SWLY FLOW EAST OF THE UPPER TROUGH...DEEP
MOISTURE FEATURING PWS OF 1.75-2.0" EXTENDED SW TO NE ALONG THE
ENTIRE ATLANTIC SEABOARD. WV IMAGERY SHOWED A COUPLE OF WEAK S/W
TROUGHS UPSTREAM ACROSS GA/SC EMBEDDED WITHIN THE DEEP MOIST SWLY
FLOW ALOFT. THESE MINOR DISTURBANCES LIFTING NORTHEAST INTO THE
AREA WILL DRIVE RAIN CHANCES THROUGH THE REMAINDER OF THE
MORNING/EARLY AFTERNOON HOURS...UNTIL THE LARGE SCALE ASCENT WILL
FINALLY BEGIN TO INCREASE ACROSS THE AREA BETWEEN 21Z TO 06Z TONIGHT
WITH THE ARRIVAL OF THE MID/UPPER TROUGH DYNAMICS...INCREASING UPPER
JET DIVERGENCE ATTENDANT TO A 70-75KT JETSTREAK...AND ALONG THE SLOW
EASTWARD MOVING LOW-LEVEL FRONTAL CONVERGENCE ZONE.

THE CHALLENGING ASPECT TO ALL THIS AND WHAT MAY EVENTUALLY
BE THE TELL-TELL SIGN IN DETERMINING THE AREAL COVERAGE/RAINFALL
AMOUNTS AND STRENGTH/SEVERITY OF THE STORMS...WILL BE HOW MUCH
INSOLATION WE WILL SEE IN THE MOISTURE-LADEN-EXTENSIVE CLOUD COVER
BLANKETING THE REGION. THE RESULTANT WEAK MID-LEVEL LAPSE RATES WILL
CERTAINLY TEMPER DESTABILIZATION...BUT MODELS STILL SUGGEST MODERATE
INSTABILITY TO DEVELOP ACROSS THE AREA THIS AFTERNOON WHICH SHOULD
SUPPORT RATHER ROBUST POPS. AS SUCH WILL KEEP POPS IN THE LIKELY
CATEGORY AFTER 18Z AND CONTINUING THROUGH 06Z...WITH A WEST TO EAST
TAPERING OF POPS THROUGH DAYBREAK AS DRIER INFILTRATES IN FROM THE
WEST WITH PASSAGE OF THE UPPER TROUGH.

SEVERE THREAT THIS AFTERNOON/TONIGHT:
EXTENSIVE LOW-LEVEL CLOUD COVER WILL SLOW THE DAYTIME HEATING
PROCESS...BUT MODERATE INSTABILITY IS STILL EXPECTED TO DEVELOP BY
MID/LATE AFTERNOON WITH MLCAPE VALUES AROUND 2000 J/KG. SEASONABLY
STRONG 30KTS OF LOW/MID LEVEL FLOW SUGGESTS SOME RISK OF
GUSTY/DAMAGING WINDS IN THE STRONGER STORMS TODAY. FINALLY...WITH
THE SLOW MOVING FRONT...ESPECIALLY ACROSS THE WESTERN PORTIONS OF
THE AREA THROUGH THE AFTERNOON...LOCALLY HEAVY RAIN WILL POSE A
MINOR FLOODING THREAT.

TEMPERATURES:
GIVEN RELATIVELY LITTLE CHANGE IN THE OVERALL PATTERN ASIDE FROM
BEING SLIGHTLY CLOSER TO THE LOW-LEVEL TROUGH ATTENDANT THE UPPER
LEVEL LOW...EXPECT HIGHS SIMILAR TO FRIDAY...LOWER/MID 80S WEST TO
MID/UPPER 80S EAST...OR 83-88F. WITH THE COLD FRONT MAKING SLOW
EASTWARD PROGRESS INTO THE AREA TONIGHT...EXPECT LOWS SLIGHTLY
COOLER THAN THIS MORNING...IN THE MID/UPPER 60S WEST TO UPPER 60S/
LOWER 70S EAST.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

FOR SUNDAY...THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO HOW
FAR EAST THE FRONT WILL MAKE IT...NEVERTHELESS...STRONG INSOLATION
WITHIN THE LINGERING LOW-LEVEL MOIST THETA-E TONGUE ACROSS THE
COASTAL PLAIN WILL BE MORE ENOUGH TO SUPPORT SLIGHT TO SMALL CHANCE
POPS. THEREFORE...WILL KEEP SLIGHT CHANCE OF AFTERNOON POPS ALONG
AND EAST THE I-95 CORRIDOR. THE PASSAGE OF THE FRONT WILL BRING
NOTICEABLY LESS HUMID AIR INTO THE CAROLINAS ON SUNDAY...THERE IS
PRETTY MUCH ZERO/NEUTRAL TEMPERATURE ADVECTION BEHIND THE FRONT WITH
ABUNDANT SUNSHINE SUNDAY AFTERNOON RESULTING IN AFTERNOON HIGHS A
GOOD 3 TO 5 DEGREES WARMER THAN SATURDAY. HIGHS SUNDAY IN THE UPPER
80S TO AROUND 90. MOSTLY CLEAR SUNDAY NIGHT. MINS IN THE MID 60S
NORTH TO UPPER 60S SOUTH.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

TO START OUT THE LONG TERM PERIOD...WEAK UPPER RIDGING AND SURFACE
HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA. AS A RESULT AM
EXPECTING DRY CONDITIONS AND MOSTLY TO PARTLY SUNNY SKIES. WEAK WARM
AIR ADVECTION WILL ALLOW MAX TEMPERATURES RISING NEAR OR JUST ABOVE
90 DEGREES...SLIGHTLY ABOVE NORMAL. BY TUESDAY...ANOTHER UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE FRONT WILL APPROACH THE REGION. WHILE
MODELS GENERALLY AGREE ON THE TIMING OF THIS TROUGH/FRONT...THERE IS
STILL QUITE A BIT OF DISAGREEMENT WITH RESPECT TO THE STRENGTH OF
THE UPPER LEVEL TROUGH. THE WEAKER ECMWF DOES NOT SHOW MUCH IN THE
WAY OF PRECIP TUESDAY INTO WEDNESDAY AS THESE FEATURES APPROACH THE
REGION...HOWEVER THE STRONGER GFS AND CANADIAN SHOW MUCH MORE IN THE
WAY OF PRECIP DURING THIS TIME FRAME. DUE TO THE UNCERTAINTY AT THIS
TIME...WILL MAINTAIN FORECAST CONTINUITY AND CONTINUE TO CARRY LOW
CHANCE POPS TUESDAY INTO TUESDAY NIGHT WITH SLIGHT CHANCE BY
WEDNESDAY AFTERNOON.

IT STILL LOOKS LIKE FAIR WEATHER CONDITIONS WILL RETURN ON THURSDAY
AS SURFACE HIGH PRESSURE AND A WEAK UPPER LEVEL RIDGE MOVE IN FROM
THE WEST. HOWEVER...UNCERTAINTY RETURNS FOR THE END OF THE FORECAST
PERIOD AS ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT
APPROACH THE REGION. THE ECMWF IS STRONGER AND FASTER WITH THE
SYSTEM...WHILE THE GFS IS WEAKER AND THEREFORE SLOWER WITH THE
PROGRESSION OF THE SYSTEM. WILL THEREFORE GO NO HIGHER THAN SLIGHT
CHANCE POPS DURING THIS PERIOD UNTIL CONFIDENCE BECOMES BETTER. MAX
TEMPS WILL GENERALLY BE IN THE UPPER 80S TO LOWER 90S...WITH
OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S THROUGH THE PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...

WITH A COLD FRONT JUST TO OUR WEST AND A VERY MOIST AND UNSTABLE AIR
MASS PRESENT OVER THE REGION AHEAD OF THE FRONT...CONVECTION HAS
ALREADY DEVELOPED EARLY THIS AFTERNOON ACROSS MOST OF CENTRAL NC.
HAVE INCLUDED MENTION OF THUNDER (AND ASSOCIATED MVFR CONDITIONS) AT
ALL TAF SITES FOR THE NEXT SEVERAL HOURS...THEN WITH VCSH THROUGH
THE LATE EVENING/EARLY OVERNIGHT HOURS. SIMILAR TO LAST NIGHT...
SHOWERS AND/OR STORMS WILL BE POSSIBLE THROUGHOUT THE OVERNIGHT
HOURS...ESPECIALLY FROM THE TRIANGLE AND EAST...BUT CONFIDENCE IN
COVERAGE AND LOCATION IS TOO LOW TO INCLUDE ANY MENTION IN THE TAF
FOR NOW. ANOTHER NIGHT OF MVFR/IFR CONDITIONS ARE EXPECTED AS THE
FRONT WILL BE SLOW TO ADVANCE INTO THE AREA. CONDITIONS SHOULD
IMPROVE FIRST ACROSS THE TRIAD DURING THE EARLY MORNING HOURS OF
SUNDAY AS THE FRONT MOVES THROUGH...AND BY MID MORNING FURTHER EAST
(WHERE THERE IS UNCERTAINTY ON HOW FAR EAST THE FRONT WILL ACTUALLY
MAKE IT). THERE COULD BE AN ISOLATED SHOWER AND/STORM ACROSS THE
EAST ON SUNDAY...BUT WILL LEAVE MENTION OUT OF THE TAF FOR NOW.

OUTLOOK...DRIER AND MORE STABLE AIR WILL GRADUALLY OVERSPREAD
CENTRAL NC ON SUNDAY LEADING TO IMPROVING AVIATION CONDITIONS.
MAINLY VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH WEDNESDAY...BUT
ISOLATED TO SCATTERED (MAINLY AFTERNOON/EVENING) CONVECTION WILL
RETURN FOR TUESDAY INTO WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRR
AVIATION...KRR
Hazardous weather outlook, Aug 11, 6:04 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
704 AM EDT SAT AUG 11 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121115-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
704 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH A PRIMARY THREAT OF DAMAGING
WINDS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 11, 12:59 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT SAT AUG 11 2012

NCZ007>009-023>025-111900-
ALAMANCE-DURHAM-GRANVILLE-ORANGE-PERSON-VANCE-
159 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS VANCE...PERSON...ORANGE...
GRANVILLE...DURHAM AND ALAMANCE COUNTIES THROUGH 300 PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SAXAPAHAW...OR ABOUT 7 MILES SOUTHEAST OF GRAHAM...MOVING NORTHEAST
AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CANE CREEK RESERVOIR...
EFLAND...HILLSBOROUGH...SCHLEY...ROUGEMONT...AND...BAHAMA...MORIAH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3653 7849 3626 7850 3587 7919 3588 7925
      3584 7924 3584 7926 3597 7948
TIME...MOT...LOC 1759Z 232DEG 27KT 3598 7931

SEC
Special weather statement, Aug 11, 1:50 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SAT AUG 11 2012

NCZ010-011-026-027-111945-
FRANKLIN-HALIFAX-NASH-WARREN-
250 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WARREN...HALIFAX AND
FRANKLIN COUNTIES THROUGH 345 PM EDT...

AT 250 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
INGLESIDE...OR ABOUT 8 MILES NORTHEAST OF LOUISBURG...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE AFTON...WARRENTON...
NORLINA...MACON...AND...WISE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3651 7788 3651 7781 3648 7774 3596 7815
      3606 7854 3618 7850 3616 7842 3623 7838
      3623 7834 3627 7830 3632 7828 3644 7830
      3655 7816 3655 7790
TIME...MOT...LOC 1850Z 203DEG 18KT 3621 7821

23
Special weather statement, Aug 11, 2:19 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT SAT AUG 11 2012

NCZ007>010-022>025-039-112015-
ALAMANCE-DURHAM-GRANVILLE-GUILFORD-ORANGE-PERSON-RANDOLPH-VANCE-
WARREN-
319 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...RANDOLPH...
PERSON...ORANGE...GUILFORD...GRANVILLE...DURHAM AND ALAMANCE COUNTIES
THROUGH 415 PM EDT...

AT 319 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CANE CREEK RESERVOIR...OR ABOUT 9 MILES WEST OF CHAPEL HILL...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARRBORO...EFLAND...
HILLSBOROUGH...SCHLEY...BAHAMA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3655 7810 3618 7846 3618 7850 3604 7860
      3607 7868 3607 7875 3598 7871 3592 7876
      3593 7881 3587 7883 3588 7925 3584 7927
      3585 7985 3626 7950 3625 7916 3655 7913
TIME...MOT...LOC 1919Z 227DEG 21KT 3594 7918

23
Special weather statement, Aug 11, 2:29 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT SAT AUG 11 2012

NCZ088-089-112030-
CUMBERLAND-SAMPSON-
329 PM EDT SAT AUG 11 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 430 PM EDT...

AT 329 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 8 MILES WEST OF GARLAND...OR ABOUT 14 MILES
NORTH OF ELIZABETHTOWN...MOVING NORTH AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE...ROSEBORO...SALEMBURG...HOBBTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3485 7850 3485 7865 3525 7862 3527 7859
      3519 7816 3509 7817 3505 7815 3489 7814
      3474 7819 3472 7814 3455 7825
TIME...MOT...LOC 1929Z 197DEG 29KT 3482 7852

23
Special weather statement, Aug 11, 2:42 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT SAT AUG 11 2012

NCZ009-010-026-027-112045-
FRANKLIN-NASH-VANCE-WARREN-
342 PM EDT SAT AUG 11 2012

...HEAVY RAIN WILL MOVE ACROSS NASH...WARREN...VANCE AND FRANKLIN
COUNTIES THROUGH 445 PM EDT...

AT 342 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER AFTON...OR ABOUT 10 MILES SOUTH OF
WARRENTON...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...
WARRENTON...MACON...LAKE GASTON...LAKE GASTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3654 7790 3652 7789 3649 7791 3636 7792
      3620 7801 3619 7798 3619 7796 3619 7798
      3618 7798 3593 7818 3604 7854 3609 7854
      3613 7852 3655 7820
TIME...MOT...LOC 1942Z 219DEG 35KT 3627 7821

23
Special weather statement, Aug 11, 3:07 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SAT AUG 11 2012

NCZ010-011-026>028-041>043-077-078-089-112130-
EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-JOHNSTON-NASH-SAMPSON-WAKE-WARREN-
WAYNE-WILSON-
407 PM EDT SAT AUG 11 2012

...NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...NASH...WILSON...WARREN...WAKE.
..HALIFAX...FRANKLIN AND EDGECOMBE COUNTIES THROUGH 530 PM EDT...

AT 406 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SIMS...OR ABOUT 16 MILES SOUTH OF
NASHVILLE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...WILSON...NEW HOPE...ELM CITY...
SHARPSBURG...ROCKY MOUNT...KINGSBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 348.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 70 AND 173.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
      3580 7747 3557 7782 3518 7783 3515 7790
      3519 7801 3518 7816 3512 7817 3527 7870
      3650 7786 3649 7764 3641 7754 3632 7757
      3633 7744 3622 7738 3616 7727 3610 7722
TIME...MOT...LOC 2006Z 226DEG 19KT 3574 7801

23

The radar

The Raleigh/Durham radar (KRAX), 61 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wilson

When
August 11, 4:09 PM EST to 4:10 PM EST
Where
Wilson County, 1.27 mi SE of Stantonsburg to 1.14 mi SE of Stantonsburg
Rating
EF1
Path length
0.21 mi
Path width
40 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
35.605, -77.817

Four houses on R B Avenue were severely damaged. One home was ripped off its foundation. A carport roof was destroyed at another home. Vehicles were damaged, along with downed trees, and broken windows.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for North Carolina, 2012Warnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411034.